Cold turkey withdrawal from psychiatric drugs

Cold turkey on psych meds?! Oh my God. That happened to me once while I was in the psych hospital, and they just decided to drop all of my previous meds and start new ones. From Effexor XR 300 mg to ZERO in one day, from Klonopin 5 mg per day to 0.5 mg. The third day I thought I’m dying. It was not horrible. It was disastrous! I begged them to help me ( I had tremors, I couldn’t walk, talk), then I started to lose balance, and finally collapsed in the bed, vomiting. I literally escaped from the hospital, because no one wanted to hear me out ( I mean the psych doctors),, telling me that I’m making drama. Once I got home, I took Effexor. In about 24 hours I felt reborn. That’s my digression on the cold turkey. Save me from suffering, just blow me in the head instead!

Everything Matters: Beyond Meds

Why not withdraw rapidly or ‘cold turkey’?
Melanie Davis
manager
REST Project, MIND in Camden

video from CEP

See also: Cold-turkeying off psych drugs is not a wise choice except in a life-threatening emergency

and another video: Alto Strata speaks at the Occupy Psychiatry Protest at the APA conference: psychiatric drug withdrawal

The most important thing to understand about withdrawing psych meds cold-turkey is that it’s potentially quite dangerous. This includes every class of psychiatric drug, too. To be clear: just because you’ve heard of someone that managed to do it without harming themselves (or you are the one who did it successfully) doesn’t mean it’s a generally safe thing for others to do. The risk involved if things go wrong are potentially radically life-changing in the extreme negative so it’s simply not a risk worth taking unless one is faced with an immediate life-threatening side-effect from the drugs. That is the only time…

View original post 97 more words

Advertisements

9 thoughts on “Cold turkey withdrawal from psychiatric drugs

  1. Addicted Scotian June 26, 2014 / 5:31 PM

    It’s 3 weeks for me tomorrow that I stopped taking Effexor XR cold turkey. I had been on 150mg for a bit after coming down off of 300mg for a while. I just felt like I was taking them just because I was addicted to them. Could not get 24 hours after a dose before the brain zaps would start. I did a lot of research before doing this- everyone said not to, that I needed to taper down. But I was going to have to buy another prescription and didn’t want to do that. I absolutely swear that Omega 3 and Vitamin B6 with Cannibus butter is how I did it without going insane and keeping the brain zaps manageable. Seriously- it’s unreal how much that combination got me through the last 3 weeks. It feels like I’m in a fog but I’m happy I did it the way I did. The doctor at the walk in clinic put me on Cipralex yesterday. I’m skeptical. I’m also desperate not to feel so emotionally unstable. Kids just got out of school and I don’t want them to have to deal with me cranky and upset for the next 2 weeks until I get to see my family doctor. I feel scared to take it.

    Liked by 1 person

    • Tina The Mess June 26, 2014 / 7:32 PM

      Hi, thanks for such informative comment.

      I just CANNOT believe you managed it through cold turkey! I congratulate you on your strength!

      But, maybe that supplements you were taking ( Omega, B vitamin ), helped. I got nothing in the hospital. Except for the brain zaps along the other complimentary withdrawal joy.

      You say you got Cipralex instead of Effexor? That’s just SSRI, not SNRI like Effexor, I’ve tried it once, but it did nothing, That does not mean it wont help YOU, we are all different.

      Did the doctor gave you any mood stabilizers? Anxiolytics? Because, starting with Citalopram without the support of the anxiolytics, just for a little while, is ….well…. not good.

      You know as well as I do, that first two weeks of taking a new drug can make your symptoms even worse.

      But please, I am not a psychiatrist, neither I know all of your diagnoses, problems,symptoms, etc…

      I am here just to share my experience.

      If you are scared, try contacting the doctor sooner, if possible. That’s my advice.

      I wouldn’t know what to do in your place either. To take or not to take….the best choice, contact an expert, as soon as possible.Then you’ll have a peace of mind.

      I am sending you a lot of good vibes, and congrats once again on beating the Effexor cold blooded.
      🙂

      You are a strong woman, you can make it through! 😀

      Like

      • Addicted Scotian June 26, 2014 / 8:23 PM

        Thanks hon, that means so much to me. It was hard. I experimented with just Omega 3, just B6 and just marijuana. And other combos of that and what I concluded for me was that the omega 3 and the B6 compliment each other and it’s mostly the Omega 3 that makes the brain zaps tolerable. The marijuana helps stablize my mood. I was taking Omega 3 about every 3 hours or as needed and boy can you tell. I made weed butter and ate about a table spoon every 4-5 hours. But the butter got so sickening and I got so tired of being completely stoned all the time it’s just there was no other way to stabilize The moods really. I don’t know anything much about antidepressants outside of Effexor XR. It’s the only one I ever took. I’m going to call the doctor and leave a message to refer me to a psychiatrist over the phone so I don’t even need to see her. God Id love to just be able to go to one without being referred but I don’t think you can. Where are you from?

        Like

        • Tina The Mess June 26, 2014 / 9:35 PM

          Oh yes,Omega,B6 and THC, that’s the combo which took you out of the Effexor hell.

          But your schedule on those “meds” is horrifying! LOL!

          Every 4-5 hours? I would go nuts even more.

          God, you are really strong inside! 🙂

          I’m from Croatia, Europe.

          And I know a lot about antidepressants, not just from personal experience, but also from the professional side as well.

          How many of them I have tried? Too many!

          But the almighty Effexor was the only one who took me out from the deepest blackness ever. Nothing else helped. That’s why I’m sticking with it.

          😀

          Consult your doctor, definitely.

          A lot of good vibes to you….

          And I almost forgot to ask where are you from? USA?

          🙂

          Like

          • Addicted Scotian June 26, 2014 / 9:54 PM

            Wow! We are far away 🙂 I’m from NS canada. Effexor helped me for a really long time. It’s just so strange how it stopped working. It’s nice to meet you 🙂 I’m glad the Effexor is helping you

            Liked by 1 person

            • Tina The Mess June 26, 2014 / 10:07 PM

              Considering the Internet abilities and the way we communicate, we are not far at all . 😀

              Effexor,like all the other antidepressants, can stop “working”. Unfortunately, it happens.

              It happened to me, but with increasing the dosage up to max, it works.

              Hope it will last,because I cannot go further than 300 mg.

              By the way,I have relatives in Canada, Australia and USA.

              Visited them, been there, planing to go again.

              The world is just a big village. 😀

              Stay strong!

              Tina.

              Like

              • Addicted Scotian June 26, 2014 / 10:35 PM

                🙂 you’re right, we aren’t that far really. Hell I talk to you more then any family I have even. So you can imagine how little I associate with anyone. I have a low thyroid issue as well which makes trying to regulate anything a extreme pain in the ass. I didn’t cry yesterday or today though 🙂 yay me.

                Liked by 1 person

                • Tina The Mess June 26, 2014 / 11:37 PM

                  Yay for you! For not crying. 😀

                  And no yay for distance you have from people and family.

                  But hey, I don’t even talk to my family about my diagnosis, meds, issues, problems..nothing. They chose a path of not understanding and not hearing what I want to say.

                  So be it.

                  Hold on there, far away, LOL, because- you can manage it!

                  I can feel/see from your writing that you are a fighter. 😀

                  Go girl, beat it! 😀

                  You have my full support! 🙂

                  Like

Hey there! Have anything to say?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s